The Pain-Killer That Could Actually Kill You
By: David Fein, MD
Passing a kidney stone hurts. And this one was really taking its time. The pain had already been coming and going for nearly a week. The scans showed that the stone was small enough that it was likely to eventually work its way through my plumbing on its own. Until then, fluids and pain-killers were the only options.
Extra-strength Acetaminophen tablets were keeping the pain manageable. So, when I was awakened yet again at 3 AM by the stabbing in my back it was a relief to realize that it had already been 4 hours since the last dose. The label said I could take 2 tablets every 4-6 hours and I happily downed another dose.
But as the pain ebbed, I started to think about how many Acetaminophen tablets I had taken in recent days. As I added them up I broke out into a cold sweat. Taking this over-the-counter and commonly used medication had helped me get through the pain but it had just occurred to me that I had taken a potentially lethal dose without even thinking twice about it.
Acetaminophen is so commonly used that we practically take its safety for granted. But Acetaminophen overdose is one of the most common poisonings worldwide. An overdose can occur from a single very large dose. More commonly accidental overdoses result from taking multiple doses over a period of time.
Acetaminophen is found in a variety of over-the-counter and prescription medications. While the label with the tablets I was taking advised a dose every 4-6 hours, it also clearly stated that you should not take more than 8 in a 24 hour period. Extra-strength Acetaminophen products are usually 500 mgs per tablet. So, 8 tablets equates to a 4,000 mg per day limit.
The problem is three-fold.
When the relief seems to last only about 4 hours, it is very tempting to take 6 doses or more in a day.
Acetaminophen is found in so many products that unless you check the labels carefully, you may be taking a much bigger dose than you realize. That over-the-counter cold remedy may not only have something for congestion and cough, it may have more Acetaminophen in it, too.
Other factors can lower your body’s ability to handle Acetaminophen and result in poisoning even when used properly.
Acetaminophen poisoning results from the way the body metabolizes the drug. Acetaminophen is broken down by the liver. Normally, the liver utilizes a substance called Glutathione to safely process Acetaminophen. Once the liver runs out of Glutathione it switches to a different pathway for breaking down Acetaminophen and this pathway causes severe toxicity that can quickly result in liver failure. This means that your liver can handle a lot of Acetaminophen without any problem but once it reaches tolerance, just a bit more can be very dangerous.
People with underlying liver problems, chronic medical problems or who use alcohol or other medications may have an even lower tolerance for Acetaminophen.
The symptoms usually don’t show up for a couple of days but the damage to the liver has already started. Acetaminophen toxicity is the most common cause of acute liver failure in the USA and it is the second most common cause of liver failure requiring a liver transplant. More than 200 people die each year in the US from Acetaminophen overdose, many of those were inadvertent. In one study, as many as 27% of patients with Acetaminophen-induced liver failure died. Fortunately, if recognized in time, most people who develop toxicity will survive with proper supportive care.
When properly used Acetaminophen can be safe and indispensable for treating a wide variety of ailments. A few simple steps can help to protect you from accidental poisoning.
Check your labels. Make sure that you add up all the Acetaminophen you are taking throughout the course of the day.
Limit your total daily dose to no more than 4,000 mg. If you have underlying medical problems or usually consume more than 3 alcohol drinks per day, consult with your doctor before using Acetaminophen to determine if you should keep your maximum daily dose lower.
Do not use Acetaminophen for more than 7 consecutive days even if you are within the total daily dose limit. Once your liver runs out of Glutathione, even small amounts of Acetaminophen can be dangerous. If you need to take pain medication for longer, consult with your doctor.